Island Health issues warning for carfentanil found in Valley drugs

The deadly opiod carfentanil has been detected in drugs in Port Alberni. JESSICA PETERS PHOTOThe deadly opiod carfentanil has been detected in drugs in Port Alberni. JESSICA PETERS PHOTO
Island Health issues a warning for carfentanil in the Alberni Valley. SCREEN SHOTIsland Health issues a warning for carfentanil in the Alberni Valley. SCREEN SHOT

The deadly opioid carfentanil was detected in drugs in Port Alberni recently, causing Island Health to issue a warning.

In the alert, Island Health says the drug is causing severe overdoses and fatalities. Carfentanil is 10,000 times more potent than morphine and is used to tranquilize large animals like elephants.

When experiencing an overdoes, up to 20 vials of nalaxone are needed, compared to just two to four for fentanyl.

In 2016, there was 57 overdose deaths in the Central Island (Cowichan, Lake Cowichan, Ladysmith, Nanaimo, Qualicum and Alberni) and 914 overdose deaths in B.C. There was 155 total Island Health overdose deaths in 2016, compared to 60 in 2015.

Island Health is warning people to be careful and call 911 immediately if someone overdoses so they can get help in time.